Adverse events during testosterone replacement therapy in 95 young hypogonadal thalassemic men

Vincenzo de Sanctis*, Ashraf T. Soliman, Shahina Daar, Salvatore di Maio

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

7 Citations (Scopus)

Abstract

Background: Hormonal treatment of hypogonadism in thalassaemia major (TM) is a complex issue due to the co-existence of other contributing factors such as severity of iron overload, associated chronic liver disease and other endocrine complications. Objectives: Data about adverse events (AEs) of testosterone replacement therapy (TRT) in hypogonadal males with TM is scarce.We report the adverse events registered during TRT in 95 young patients with TM. Results: These AEs included gynecomastia, documented in 41/95 (43.1%) TM patients of mild to moderate severity (90%). Persistent pain in the injection site and local reactions to testosterone (T) skin patch occurred in a third of patients. Priapism was reported in 2 patients on treatment with intramuscular T enanthate. In both patients, substitution with T gel was successful, and no recurrence during the following 24 months was observed. Conclusions: Clinicians should exercise caution when considering TRT for hypogonadal men with TM.

Original languageEnglish
Pages (from-to)228-232
Number of pages5
JournalActa Biomedica
Volume90
Issue number2
DOIs
Publication statusPublished - May 23 2019
Externally publishedYes

Keywords

  • Adverse events
  • Gynecomastia
  • Priapism
  • Testosterone therapy
  • Thalassemia major

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint

Dive into the research topics of 'Adverse events during testosterone replacement therapy in 95 young hypogonadal thalassemic men'. Together they form a unique fingerprint.

Cite this